xxx
xxx
xxx

 

 
  xxxx
Terrorism and the Heart (Published October 8, 2001)

In the days and weeks after the Northridge earthquake and the terrorist sarin gas attack on the Tokyo subway system several years ago, the medical literature reported increased incidences of heart attacks and sudden cardiac death. These were reported in not only previously diagnosed heart disease patients, but also ostensibly healthy individuals. However, most of these events occurred regionally, proximate to the events.

The heinous terrorist attacks in New York and Washington DC will undoubtedly produce increases in cardiac events. But this time I suspect there may be a difference. The previously unimaginably magnitude of the crime and the human toll on innocent lives will likely affect people far from the attack sites themselves. The horror, disbelief and anger that raged through our souls that day and in the following weeks has lingered. That indescribable feeling in the pit of your stomach means you are a living, feeling being. But the physiologic changes which may have produced that vague sensation, as well as the psychological uneasiness that remains in most of us, may also be a threat to your cardiovascular health.

In the days following the attacks, previously stable patients reported more vague chest discomfort, palpitations and breathlessness. Objectively, higher blood pressures and faster heart rates were observed. In most cases, I observed these signs and symptoms, reassured the patient, but did not change the drug interventions. The main exception were patients who had more angina, i.e., chest pain due to inadequate blood flow to nourish their heart muscle. Because those symptoms were related to increased oxygen demand rather than reduction in absolute blood supply, I reassured these patients that their symptoms did not represent deterioration of their condition. The goal of therapy was to keep their blood pressures and heart rates lowered to avoid outstripping their hearts ability to provide adequate blood flow, and those changes were instituted.

If the symptoms are ignored, unrecognized, or unreported, the mismatch in supply and demand may destabilize the heart, causing unstable angina, a heart attack, or a sudden heart rhythm disturbance that may be fatal. Differentiating whether the “funny sensation” in your chest is simply psychological stress, physiological stress, or a combination of the two is something that should be entrusted to your doctors. I believe my colleagues would rather have you contact us and be reassured, than to not appreciate the significance of your symptoms and suffer a potentially avoidable catastrophic cardiac event.

These last few weeks have indelibly marked our lives. We have all experienced horror, fear, anger, anxiety, frustration, and tears. But we have also experienced admiration and wonder for our public safety personnel and those passengers on United 93. We have forged in the crucibles of New York, Pennsylvania and Washington DC a sense of community as Americans regardless of our physical and political differences. There has been a bonding that many would have not thought possible prior to September 11 th . That we feel the way we do speaks to our humanity, and to the underlying physiology that means we are normal. But both patients and doctors need to remain vigilant to ensure that physiological responses to the external stresses do not create internal stresses that could be harbingers of a cardiac event in the times to come.

 

 
   
   

© 2003 Ventura Heart Institure.  All rights reserved.  Minimum requirements:  Microsoft Internet Explorer 5.5 or Netscape Communicator 4.7.  For optimal use of the site, download Adobe Acrobat Reader and either Windows Media Player or RealPlayer G2.  AOL users should use AOL 5.0 and AOL Plus for optimal usage.  Technical questions about our Web site?  Please send e-mail to info@venturaheart.com.